A 10-year-old boy diagnosed with unresectable giant cell tumor of bone in the sacrum was treated with a bone modifying agent denosumab. Administration of denosumab showed excellent clinical response without any major complications, and the tumor was surgically removed afterwards. However, 4 months after discontinuing denosumab, the patient developed severe hypercalcemia (15.2 mg/dl). There was a sharp surge in the levels of bone resorption markers, indicating that disregulated overt bone resorption after the discontinuation of denosumab led to hypercalcemia. The patient was treated with bisphosphonate and barely recovered from the life-threatening conditions. This case shows that a robust rebound of bone resorption may occur following cessation of denosumab and suggests that hypercalcemia is an underappreciated side effect of denosumab therapy in children.
|Number of pages||5|
|Journal||Journal of Bone and Mineral Metabolism|
|Publication status||Published - 2016 Jan 1|
- Giant cell tumor of bone
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism
- Orthopedics and Sports Medicine